Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX

June 26, 2013Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 26, 2013, 7:16 PM CDT for Martin County, Midland County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2013, 7:16 PM CDT (00:16 UTC)
Expired
Jun 26, 2013, 8:15 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
4276 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WUUS54 KMAF 270016
SVRMAF
TXC317-329-270115-
/O.NEW.KMAF.SV.W.0147.130627T0016Z-130627T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
716 PM CDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARTIN COUNTY IN WEST TEXAS...
  NORTHEASTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 815 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COURTNEY...OR 8 MILES WEST OF STANTON...MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LENORAH...
  GRADY...
  INTERSTATE 20 WEST OF STANTON..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3201 10203 3229 10214 3232 10179 3211 10178
      3200 10179 3199 10192
TIME...MOT...LOC 0016Z 139DEG 6KT 3216 10192

$$
2 follow-up statements
345 
WWUS54 KMAF 270043
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT WED JUN 26 2013

TXC317-329-270115-
/O.CON.KMAF.SV.W.0147.000000T0000Z-130627T0115Z/
MARTIN TX-MIDLAND TX-
743 PM CDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES...

AT 737 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COURTNEY...OR ABOUT 10
MILES NORTHEAST OF MIDLAND...MOVING SOUTHWEST AT 10 TO 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... 
INTERSTATE 20 EAST OF MIDLAND AND JUST WEST OF FARM TO MARKET 1212 
AND 1208 IN SOUTH MARTIN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE 
IMMEDIATELY FOR DAMAGING WINDS... AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE 
A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3201 10203 3219 10206 3222 10181 3211 10178
      3200 10179 3199 10192
TIME...MOT...LOC 0041Z 034DEG 11KT 3211 10198

$$
774 
WWUS54 KMAF 270052
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT WED JUN 26 2013

TXC317-329-270102-
/O.CAN.KMAF.SV.W.0147.000000T0000Z-130627T0115Z/
MARTIN TX-MIDLAND TX-
752 PM CDT WED JUN 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIDLAND AND SOUTH
CENTRAL MARTIN COUNTIES IS CANCELLED...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3201 10203 3219 10206 3222 10181 3211 10178
      3200 10179 3199 10192
TIME...MOT...LOC 0052Z 034DEG 11KT 3208 10200

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:08 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 26, 7:08 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT WED JUN 26 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
HIGH TEMPS AT TAF SITES RANGE FROM 100-107 AND WITH LOW LEVEL MSTR
AT MAF/FST ISOLD TSTMS WILL BE POSSIBLE NEXT FEW HRS. ONE SUCH CELL
HAS DEVELOPED ABOUT 25NM NE OF MAF WITH LITTLE MOVEMENT. AGAIN FOR
NOW WILL OPT TO LEAVE TSRA OUT TAF BUT WILL KEEP CLOSE WATCH ON RADAR
FOR NEEDED SHORT TERM UPDATES. OTHERWISE WITH SUCH HIGH TEMPS THE
DENSITY ALTITUDES HAVE BEEN PUSHED UP TO 6000-6500FT MSL. OTHERWISE
MODEST LLJ TONIGHT WILL KEEP WINDS NEAR 15KTS AT MAF/FST THRU MOST
OF THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT WED JUN 26 2013/

DISCUSSION...

A VERY HOT AFTERNOON IS TAKING SHAPE WITH HIGH TEMPERATURES EXPECTED
TO BE IN THE 100S AREAWIDE EXCEPT IN THE DAVIS MOUNTAINS WHERE THE
HIGHS WILL BE IN THE MID TO UPPER 90S.  THUNDERSTORMS ARE AGAIN
POSSIBLE THIS AFTERNOON AND EVENING WITH CAPE VALUES OVER 2 KJ/KG
AND A THETA-E RIDGE AXIS ACROSS THE EASTERN CWA.  THE LIMITING
FACTOR IN STORM DEVELOPMENT WILL BE THE LACK OF SHEAR SO DO NOT
EXPECT WIDESPREAD SEVERE WEATHER.  STORMS SHOULD FIRST DEVELOP IN
THE DAVIS MOUNTAINS SINCE THERE WILL NOT BE MUCH CAP TO OVERCOME
THEN FORM ACROSS THE EASTERN PERMIAN BASIN. GUSTY WINDS AND HAIL
WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.

THE UPPER RIDGE OVER THE REGION WILL BUILD OVER THE WESTERN CONUS ON
THURSDAY AND WILL NOT BE CENTERED OVER WEST TEXAS.  THIS WILL ALLOW
FOR 850 MB TEMPS TO COOL SLIGHTLY WHICH WILL RESULT IN SLIGHTLY
COOLER HIGH TEMPERATURES BUT STILL WELL ABOVE NORMAL VALUES.
THUNDERSTORM CHANCES WILL DIMINISH ON THURSDAY AS DEWPOINTS WILL NOT
BE AS HIGH AND THE THETA-E RIDGE WILL NO LONGER BE PRESENT.

THE AREA WILL BE UNDER NORTHERLY FLOW ALOFT THIS WEEKEND AS THE UPPER
RIDGE CONTINUES TO BUILD OVER THE WESTERN CONUS AND AN UPPER TROUGH
DIGS SOUTHWARD OVER THE OHIO VALLEY.  THIS UPPER PATTERN WILL ALLOW
FOR SOME SHORTWAVES TO COME OVER THE AREA WHICH MAY AID IN THE
DEVELOPMENT OF THUNDERSTORMS DURING THE AFTERNOON HOURS STARTING
SATURDAY. THE GFS IS MORE AGGRESSIVE THAN THE ECMWF WITH
PRECIPITATION NEXT WEEK SO THE ECMWF HAS COOLER HIGH TEMPERATURES.
TEMPERATURES WILL COOL EARLY NEXT WEEK BUT THE DEGREE OF COOLING IS
UNCERTAIN SINCE THE PRECIP COVERAGE IS UNCERTAIN AT THIS POINT.
SOME COOLER AIR ASSOCIATED WITH THE UPPER TROUGH MAY MOVE ACROSS THE
AREA AS WELL IMPACTING TEMPERATURES FOR NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 26, 3:54 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT WED JUN 26 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
354 PM CDT WED JUN 26 2013 /254 PM MDT WED JUN 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS...A FEW STRONG...ARE EXPECTED THIS AFTERNOON
AND EVENING FROM THE GLASS MOUNTAINS NORTHEAST ACROSS THE EASTERN
PERMIAN BASIN. THE BEST CHANCES FOR THUNDERSTORMS WILL BE GENERALLY
EAST OF A MARATHON...MIDLAND...TO SNYDER LINE. STRONG WINDS WILL BE
THE PRIMARY THREAT FROM THESE STORMS. IN ADDITION...DEADLY CLOUD TO
GROUND LIGHTNING WILL OCCUR IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 26, 3:33 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT WED JUN 26 2013

TXZ075-262100-
PECOS-
333 PM CDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR HIGHWAY
285...10 MILES SOUTHEAST OF FORT STOCKTON...MOVING SOUTHWEST AT 5
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3080 10273 3080 10253 3066 10252 3046 10258
      3054 10291 3076 10282
TIME...MOT...LOC 2032Z 269DEG 6KT 3068 10272
Special weather statement, Jun 26, 3:53 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT WED JUN 26 2013

TXZ081-262115-
BIG BEND AREA-
353 PM CDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 415 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED ALONG HIGHWAY
385...5 MILES SOUTH OF MARATHON OVER CENTRAL BREWSTER COUNTY AT 352
PM CDT...MOVING SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3016 10309 2993 10312 2987 10330 3001 10341
      3018 10346 3020 10335
TIME...MOT...LOC 2052Z 269DEG 6KT 3014 10322
Special weather statement, Jun 26, 7:02 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT WED JUN 26 2013

TXZ051-062-270030-
MARTIN-MIDLAND-
702 PM CDT WED JUN 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN
COUNTIES UNTIL 730 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 10 MILES NORTH
OF GREENWOOD ALONG AND NEAR INTERSTATE 20 AT 700 PM CDT... MOVING
SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3219 10176 3200 10179 3202 10199 3220 10199
TIME...MOT...LOC 0000Z 269DEG 6KT 3211 10188

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:02 PM CDTSpecial Weather StatementMAFMartin28 min
Jun 26, 7:28 PM CDTSpecial Weather StatementMAFHoward32 min
Jun 27, 3:18 PM CDTSpecial Weather StatementMAFJeff Davis27 min
Jun 27, 3:59 PM CDTSpecial Weather StatementMAFPresidio31 min
Jun 27, 4:18 PM CDTSpecial Weather StatementMAFCochran27 min
Jun 27, 4:43 PM CDTSpecial Weather StatementMAFPresidio32 min
Jun 27, 5:10 PM CDTSpecial Weather StatementMAFJeff Davis35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.